The Diabetes Forum Support Community For Diabetics Online banner

1 - 7 of 7 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter #1
I am 73 years old. I have been insulin dependent for about a year.

With no previous BS symptoms, I suddenly became diabetic after I received Predizone to offset the effects of a dye that was use to test for a blocked artery in my neck. After I had surgery to unblock the artery, my doctors admitted that Predizone will shut down the pancreas for a few weeks but refuse to believe the effect of Predizone on my pancreas would be permanent.

After attemps at using increasing doses of Metformen and Gluomide, (sp) my internist prescribed increasing doses of slow acting insulin.

When the slow acting insulin did not work, he prescribed 33 units of Humalog Mix 75/25 (75% slow acting and 25% fast acting) before breakfast and 34 units before dinner.

I test my BS before breakfast and dinner and 3 hours after breakfast and dinner on alternate days.

Sometimes, my BS reads normal for a few days and other days my BS number is high or low, even when I eat the same type of meals. The fluctuations can be as high as 320 and as low as 40 and on one or two occations it has gone even higher and lower. I drink orange juice to raise my BS and a small amount of dry, red wine to lower my BS when it goes high.

There seems to be no rhyme nor reason to how high or low the numbers go. I eat a meal one day with normal BS numbers and eat the same meal the next day with very high or low BS numbers.

I tract my BS numbers twice daily and average the numbers on a daily and monthly basis. The monthly averages don't seem all that bad but the short term fluctutions concern me.

To illustrate what happens.... If I have a morning number of 200 and an evening number of 50, the average is 125.. The 125 BS does not appear all that high but it does not address the much higher morning number.

My doctor does not seem all that concerned. He seems to ignore the fluctations and concentrates on the daily and monthly averages.
My A1c test was 7.3 on my last visit.

Are my concerns valid or am I worrying about nothing? Rae
 

·
Registered
Joined
·
4,368 Posts
Welcome, my 91 year old dad got prednisone induced diabetes 2 years ago. But he was on a daily dose of prednisone for 12 years for teperalarteritis. He is now a full blown Type 2 on Januvia. I think there are all sorts of reasons the pancreas stops working. Sometimes it is an autoimmune attack, sometimes it might be a virus or a drug. Once it stops working you then need to replace the insulin producing beta cells. I am not on insulin yet but I have heard that the mixed insulins are hard to control. You might ask your doctor about using 2 separate insulins. A long acting to repace your basal and a fast acting at meals that you can control depending on the carbs you eat. This would give you more predictable bg numbers. It also seems like you are not testing your bg enough. In the beginning , especially if you are on insulin you should be testing on fasting, before and after every meal and definitely before bed. If you need extra strips check out Walmart's Relion Meter and strips. They are the cheapest. If you are limited in the number of strips have your doctor write an Rx for larger supply.
 

·
Registered
Joined
·
2,771 Posts
I am 73 years old. I have been insulin dependent for about a year.

With no previous BS symptoms, I suddenly became diabetic after I received Predizone to offset the effects of a dye that was use to test for a blocked artery in my neck. After I had surgery to unblock the artery, my doctors admitted that Predizone will shut down the pancreas for a few weeks but refuse to believe the effect of Predizone on my pancreas would be permanent.

After attemps at using increasing doses of Metformen and Gluomide, (sp) my internist prescribed increasing doses of slow acting insulin.

When the slow acting insulin did not work, he prescribed 33 units of Humalog Mix 75/25 (75% slow acting and 25% fast acting) before breakfast and 34 units before dinner.

I test my BS before breakfast and dinner and 3 hours after breakfast and dinner on alternate days.

Sometimes, my BS reads normal for a few days and other days my BS number is high or low, even when I eat the same type of meals. The fluctuations can be as high as 320 and as low as 40 and on one or two occations it has gone even higher and lower. I drink orange juice to raise my BS and a small amount of dry, red wine to lower my BS when it goes high.

There seems to be no rhyme nor reason to how high or low the numbers go. I eat a meal one day with normal BS numbers and eat the same meal the next day with very high or low BS numbers.

I tract my BS numbers twice daily and average the numbers on a daily and monthly basis. The monthly averages don't seem all that bad but the short term fluctutions concern me.

To illustrate what happens.... If I have a morning number of 200 and an evening number of 50, the average is 125.. The 125 BS does not appear all that high but it does not address the much higher morning number.

My doctor does not seem all that concerned. He seems to ignore the fluctations and concentrates on the daily and monthly averages.
My A1c test was 7.3 on my last visit.

Are my concerns valid or am I worrying about nothing? Rae
Hello and welcome to the forum! I don't think that you should be using an average at all right now. And lowering your high reading will help take care of that. You are on a set amount of insulin and you only take it twice per day, what do you do for the other meal and snacks? What are your fasting readings in the morning? The best plan is a basal/bolus plan. Long acting insulin such as Levemir or Lantus to use as your basal insulin. And a rapid acting insulin to be taken before meals, usually Novolog or Humalog, carb counting used to determine the amount of rapid insulin. You should be trying to get your A1C no higher than 6%. Read the book "Using Insulin" by John Walsh. Your concerns are valid. We can try and help you with your plan.
 

·
Registered
Joined
·
203 Posts
I'm Glad You Are Here!

You will find that this forum and its members are a wonderful bunch of folks in the same boat you are in. We are all diabetics. However, we are not up the creek in that boat, without a paddle. :D The support and resources you find here will soon become your strength in the battle to gain tight control of the numbers you are struggling with now.

Welcome, and I hope to see you around on many of the tremendous topics this forum offer.

Pastor Paul:amen:
 

·
Registered
Joined
·
2 Posts
Discussion Starter #5
Welcome, my 91 year old dad got prednisone induced diabetes 2 years ago. But he was on a daily dose of prednisone for 12 years for teperalarteritis. He is now a full blown Type 2 on Januvia. I think there are all sorts of reasons the pancreas stops working. Sometimes it is an autoimmune attack, sometimes it might be a virus or a drug. Once it stops working you then need to replace the insulin producing beta cells. I am not on insulin yet but I have heard that the mixed insulins are hard to control. You might ask your doctor about using 2 separate insulins. A long acting to repace your basal and a fast acting at meals that you can control depending on the carbs you eat. This would give you more predictable bg numbers. It also seems like you are not testing your bg enough. In the beginning , especially if you are on insulin you should be testing on fasting, before and after every meal and definitely before bed. If you need extra strips check out Walmart's Relion Meter and strips. They are the cheapest. If you are limited in the number of strips have your doctor write an Rx for larger supply.
Thank you for the reply. According to my doctor, Medcare will only provide 3 strips a day. So, he suggested using two strips for testing before breakfast and dinner on one day and testing 2 hours after breakfast and dinner on alternate days. By the time I check to see if I am low or high because I don't feel well, I am averaging 3 strips a day.

I agree it is hard to control the combination insulin shots and I think I would feel better using separate insulins. I am going to talk with my internist on my next appointment to see if I can get him to agree to change the insulin regiment.

My son is an insulin dependent diabetic and he uses the two different insulins. His numbers are always right on the mark.

He manages a chain of resturants. We suspect a cook who is a relative of an employee he fired for stealing money, placed arsenic in his lunch. My son was admitted to the emergency room with a BG level of over 800. His BG taken during his annual examination just 10days prior was normal.

Tanks again for the advice. Rae
 

·
Registered
Joined
·
118 Posts
Welcome. I need to take an IV dose of steroids for my M.S. They help my MS so much but create havoc with my BS. The steroids allow to feel like a person and allow me to walk and have a life.
I have been doing so well with my BS that I don't want to jink anything, however I am tired of being homebound. It is a hard balancing act.
Good Luck.
 

·
Super Moderator
Joined
·
6,161 Posts
I got the Accu-chek Aviva monitor from the diabetes educator and it came in a bundled package w/ lancet and DVD - and a discount prescription card that says w/ registration you never have to pay more than $15 for a prescription. That means you could get your 100 package for $15, and on Amazon can get 50 strips for around $20 to add almost another 2 tests/day.

I don't want to assume anything about anyone's budget, but if that's doable for you it surely would be worth it. If you have a different monitor, buying the Accu-chek Aviva in the box w/ the discount prescription card would be worth it. I think it's called the 'monitoring system' which means it includes the multiclik lancing device.
 
1 - 7 of 7 Posts
Top